Tennessee, 2021

Damaging Wind in Tennessee, June 8, 2021

June 8, 2021 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on June 8th. An isolated damaging wind report was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on June 8th. An isolated damaging wind report was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 8, 1:29 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 8, 1:29 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
229 PM CDT Tue Jun 8 2021

.DISCUSSION...

Vast upper low remains the story for the mid-state. This upper low
now centered just to our northwest, and is slowly making it's way
into the OH valley...where it will be later tonight. The upper low
will go through several changes but either way we are looking at a
deep trough remaining over the eastern US into the weekend, with
the axis remaining over the mid-state through Friday. SFC/LL
features remain weak/disorganized but a weak boundary is expected
to push by Friday night/early Saturday as the upper trough axis
moves east off the plateau. Finally some drying showing up behind
this boundary through the weekend, and another weak front is
looking to pass on Monday.

This set up will keep fairly high pops running at least through
Friday night, with chances finally dropping off as we work into
the weekend. Currently parameters are such that at times, mainly
afternoon and evenings, instability and shear become a little
elevated but severe storm chances look to remain low.

As for this afternoon and evening however, we are seeing both
instability and shear climbing, especially across of southwest.
Convection from earlier likely leaving a few boundaries to work
with, and these may light up a bit late today/early tonight.
Still, it does not look like more than isolated strong/severe
storms but parameters will definitely be there later.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR to MVFR CIGs are in place across the terminals this afternoon.
SHRA is dissipating on approach to CKV/BNA/MQY, but TS are
developing near CSV. Additional SHRA and TS may blossom after 00z,
though timing and location are largely uncertain. Continuing SHRA
is possible into Wed. morning with more TS after 12z-14z.

Southerly winds will gust 15-20 kts thru the evening, calming
later tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      71  83  71  84  70 /  70  70  70  80  60
Clarksville    69  82  70  83  69 /  70  70  70  90  70
Crossville     65  78  66  78  66 /  30  70  70  80  70
Columbia       69  82  69  83  69 /  60  80  70  90  60
Lawrenceburg   69  82  69  82  69 /  60  70  60  80  60
Waverly        68  82  69  82  70 /  70  80  70  90  70

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......07
AVIATION........Schaper
Hazardous weather outlook, Jun 8, 4:14 AM CST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
514 AM CDT Tue Jun 8 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-091015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
514 AM CDT Tue Jun 8 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A few strong thunderstorms with heavy downpours and gusty winds are
expected today. A brief severe storm or two with damaging winds
cannot be ruled out during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong thunderstorms with downpours and gusty winds are
possible each day this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

10

In the hours before

Special weather statement, Jun 8, 2:01 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
301 PM CDT Tue Jun 8 2021

TNZ058-093-082030-
Wayne TN-Lewis TN-
301 PM CDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEWIS AND WAYNE
COUNTIES UNTIL 330 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Olive Hill, or 8 miles southwest of Waynesboro, moving
east at 40 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Waynesboro, Collinwood and Lutts.

LAT...LON 3521 8798 3543 8789 3552 8761 3513 8760
      3511 8799
TIME...MOT...LOC 2000Z 258DEG 40KT 3527 8789

21
Special weather statement, Jun 8, 3:03 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
403 PM CDT Tue Jun 8 2021

TNZ093-094-082145-
Lawrence TN-Wayne TN-
403 PM CDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE AND WESTERN
LAWRENCE COUNTIES UNTIL 445 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collinwood, or 15 miles south of Waynesboro, moving northeast at 30
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Loretto, Collinwood, St. Joseph, Cypress Inn, Westpoint and Iron
City.

LAT...LON 3501 8783 3517 8780 3537 8752 3500 8733
TIME...MOT...LOC 2103Z 245DEG 27KT 3511 8775

21

The radar

The Columbus AFB radar (KGWX), 148 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 8, 3:07 PM CST
Where
Wayne County, 1.79 mi SE of Mc Glamerys Stand
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.130, -87.730

Several trees were blown down on First Butler Creek Road blocking the roadway, and tree tops were blown off trees on a nearby ridge. Two outbuildings at a nearby home were also damaged and destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965651.